Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 110, NWS Austin/San Antonio, TX

May 13, 2019Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2019, 11:13 PM CDT for Maverick County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2019, 11:13 PM CDT (04:13 UTC)
Expired
May 14, 2019, 12:00 AM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 88 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 4.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS54 KEWX 140413
SVREWX
TXC323-140500-
/O.NEW.KEWX.SV.W.0110.190514T0413Z-190514T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1113 PM CDT Mon May 13 2019

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  East central Maverick County in south central Texas...

* Until midnight CDT.

* At 1113 PM CDT, a severe thunderstorm was located near El Indio,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  El Indio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2842 10034 2845 10034 2848 10037 2848 10035
      2850 10033 2851 10038 2854 10041 2856 10012
      2841 10011
TIME...MOT...LOC 0413Z 271DEG 21KT 2849 10036 

HAIL...1.25IN
WIND...60MPH
 
$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:32 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 13, 9:32 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
932 PM CDT Mon May 13 2019

.UPDATE...
GOES-16 Water Vapor still shows the upper level low spinning across
far west Texas, centered just north of Fort Davis. The low has kicked
off a weak line of storms from Sonora to Eldorado and a few Serranias
del Burro supercells. With the storms under-performing in general
SPC has dropped the slight risk from our area and replaced it with a
marginal risk of severe storms for the rest of the night. CAMs have
really backed off on precipitation during the overnight hours and the
00z DRT Sounding came in with a weak capping inversion around 700mb
which probably helped inhibit more widespread convection.

The greatest risk of any strong to possibly severe storms will be
along the Rio Grande river over the next 2-3 hours as these SdB
supercells try to make it into Maverick County. There has been a
general weakening trend with the storms as they work southeast off of
the mountains, and the first storm to try to make it into Quemado
quickly dissipated. As of 9:20pm there is another storm approaching
the Eagle Pass area which will need to be monitored. If a storm does
make it into Maverick County hail and damaging thunderstorm winds
will be the main threats. The storms headed from Sutton into Kimble
County (just north of our area) appear to be weakening as well, with
outflow from the storms racing ahead of them in the last few scans
from the KSJT radar.

In general have reconfigured PoPs for the night to reflect the
greatest chance of precipitation across Maverick County and far
northern Edwards/Kerr County through midnight. For the midnight
through Tuesday morning timeframe have also pulled back PoPs to
slight chance along the I-35 corridor, and chance PoPs west of I-35.
Per recent runs of the HRRR and Texas Tech WRF there could be a few
isolated showers, and maybe a thunderstorm across the Edwards Plateau
and Hill Country through the early morning hours as the upper low
continues to slowly move east and continues to weaken/fill. The
outflow from the storms over Sutton/Kimble Counties could also aid in
the development of non-severe isolated showers and possibly a
thunderstorm over the Hill Country through the early morning hours.

The rest of the forecast remains on track with only minor retrending
of the hourly grids done.

&&

.PREV DISCUSSION... /ISSUED 704 PM CDT Mon May 13 2019/

AVIATION... /00Z TAFS/
Low amounts of CAPE by mid May standards has left our chance for
strong storms curbed with most of convective lift being elevated or
generated on mountain slopes. Only DRT has some activity that might
generate a clap of thunder, but do not see any direct impacts going
forward. Toward midnight, the SAT/SSF areas could see some of the
elevated Edwards Plateau activity work into the area as it weakens.
We're only expecting scattered showers and isolated storms so will
keep out the VCTS for this update. Then as the upper disturbance gets
directly overhead of the I-35 corridor terminals by midday Tuesday,
will allocate for another chance of storms as VCTS. coverage for
thunder will probably be around 20 percent, so do not see a need for
any TEMPO or PROB30 groups until will see a more definitive trend.
The abundance of mid level clouds will have us going conservative
with low cloud coverage, only showing mvfr cigs at or above 2000 ft
from midnight through around 17Z Tuesday.

PREV DISCUSSION... /ISSUED 323 PM CDT Mon May 13 2019/

SHORT TERM (Tonight through Tuesday Night)...
The main concern for this afternoon and evening will be the chance
for strong to severe thunderstorms across portions of south central
Texas. As of now, the Storm Prediction Center has a Slight Risk (2
on a scale of 5) for areas generally along and west of a
Fredericksburg to San Antonio to Pleasanton line. For areas along and
west of a Llano to Lockhart to Shiner line, there is a Marginal Risk
(1 on a scale of 5). The main severe weather concerns are large hail
and damaging winds. In addition, some locally backed winds in the
low-levels along the Rio Grande plains may boost the concern for an
isolated tornado.

Surface-based CAPE values are fairly modest as of late this
afternoon with the latest SPC mesoanalysis showing 1000-1500 J/kg
across portions of the Rio Grande plains. Despite the low end CAPE
values, we should see enough shear and afternoon heating to help
sustain convection coming in from the lower Trans Pecos or help
initiate new convection, including supercells, across the Rio Grande
plains. Mid-level lapse rates (700-500mb of 8.4 C/km) from the 12Z
sounding along with some drier air in the 850-550 mb layer favors
hail production. At this time, it appears hail and damaging winds
will be the main concern. However, LCLs are not terribly high and
with some locally backed flow, we can't rule out an isolated tornado
near the Rio Grande plains. If convection manages to sustain itself,
we could see a MCS develop across the Rio Grande plains by late
evening. This system would then move east-southeast and could
approach the San Antonio area either very late tonight or early
Tuesday morning.

Weak cyclonic flow remains across the region on Tuesday as the upper
low begins to weaken and fill while moving slowly eastward. Scattered
showers and storms are expected across most of the region and we will
continue to mention a decent chance of rainfall for most areas. At
this time, severe weather is not anticipated across our region given
the weak flow aloft. However, given slow moving storms and
precipitable water values near 1.5" across our eastern areas, we
could see some locally heavy rainfall near the coastal plains. On
Wednesday, the models continue to suggest some shower and
thunderstorm activity will develop, especially in the afternoon. For
now it appears rain chances should be favored east of I-35.

LONG TERM (Wednesday through Monday)...
For Thursday and Friday, dry weather appears in the offing for most
of the region as mid and upper level ridging builds in from the west.
While the global models are now showing precipitation across much of
the area, we will only show a low chance near the coastal plains on
Thursday at this time. For the remainder of south central Texas, we
are not yet confident enough to add a mention of rain to the forecast
just yet.

For Saturday and Sunday, the weather pattern is expected to trend a
little more active as an upper level trough approaches from the west.
The medium range models continue to differ with the strength of this
system, with the ECMWF being stronger and farther south with the main
region of lift within the trough axis. The ECMWF also shows the
trough axis trying to take on a more neutral or even slightly
negative tilt as it moves through. Negative-tilt troughs moving
through in the Spring typically result in active weather. In
addition, a Pacific front may move in from the west and provide
additional support for shower and thunderstorm development. The
current forecast with regards to rain chances appears to be in good
shape and we will not make many changes through the upcoming weekend.

We should trend back to dry weather early next week as a subtropical
ridge axis builds in from the south. Temperatures should rise to at
or above normal Sunday and especially Monday as the low-level thermal
ridge to our west begins to amplify.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              61  81  64  83  65 /  20  30  10  10  -
Austin Bergstrom Intl Airport  61  82  63  83  65 /  10  30  10  20  10
New Braunfels Muni Airport     62  81  63  82  64 /  30  30  10  20  10
Burnet Muni Airport            60  79  62  81  64 /  30  40  10  10   0
Del Rio Intl Airport           63  83  66  86  67 /  40  20  10  10   0
Georgetown Muni Airport        60  80  63  83  64 /  10  30  10  10   0
Hondo Muni Airport             63  83  65  85  65 /  40  30  10  20  -
San Marcos Muni Airport        61  82  63  83  65 /  20  30  10  20  10
La Grange - Fayette Regional   63  83  64  83  66 /  10  40  10  30  10
San Antonio Intl Airport       62  82  65  83  66 /  40  30  10  20  10
Stinson Muni Airport           64  81  66  83  67 /  40  30  10  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Oaks
Short-Term/Long-Term...Treadway
Hazardous weather outlook, May 13, 8:51 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
851 PM CDT Mon May 13 2019

TXZ171>173-183>194-202>209-217>225-228-150200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
851 PM CDT Mon May 13 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A few strong to severe thunderstorms will be possible across
South Central Texas this evening through tonight. The best chance
of any severe storms will be along the Rio Grande Plains this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National
Weather Service.

In the hours before

Special weather statement, May 13, 7:55 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
755 PM CDT Mon May 13 2019

TXZ217-140145-
Maverick TX-
755 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MAVERICK COUNTY
UNTIL 845 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Quemado, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quemado, Radar Base and Normandy.

LAT...LON 2881 10054 2883 10055 2883 10057 2885 10057
      2888 10060 2889 10059 2891 10062 2890 10063
      2892 10063 2894 10065 2900 10065 2908 10067
      2906 10042 2879 10049
TIME...MOT...LOC 0054Z 283DEG 17KT 2900 10080

MO
Special weather statement, May 13, 9:43 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
943 PM CDT Mon May 13 2019

TXZ217-140330-
Maverick TX-
943 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MAVERICK COUNTY UNTIL
1030 PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle Pass, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle Pass, Chula Vista, Paloma, Radar Base, Rosita, Siesta Acres,
Eidson Road, Fabrica, Farias Lake, Elm Creek, Las Quintas Fronterizas
and Seco Mines.

LAT...LON 2861 10044 2864 10045 2864 10047 2867 10050
      2874 10051 2876 10053 2880 10053 2883 10055
      2883 10058 2885 10057 2886 10059 2888 10060
      2889 10059 2890 10060 2888 10011 2855 10012
TIME...MOT...LOC 0243Z 276DEG 26KT 2876 10052

MO
Special weather statement, May 13, 11:06 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1106 PM CDT Mon May 13 2019

TXZ217-228-140500-
Maverick TX-Dimmit TX-
1106 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MAVERICK AND
NORTHWESTERN DIMMIT COUNTIES UNTIL MIDNIGHT CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Indio, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
El Indio, Rosita and Farias Lake.

LAT...LON 2842 10034 2845 10034 2848 10037 2848 10035
      2850 10033 2851 10038 2854 10041 2855 10041
      2858 10040 2861 10045 2863 10045 2864 10003
      2838 10004
TIME...MOT...LOC 0406Z 271DEG 22KT 2850 10041

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:55 PM CDTSpecial Weather StatementEWXMaverick50 min
May 13, 9:43 PM CDTSpecial Weather StatementEWXMaverick47 min
May 13, 11:06 PM CDTSpecial Weather StatementEWXMaverick54 min
May 13, 11:40 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick50 min
May 13, 11:44 PM CDTSpecial Weather StatementEWXGillespie, Kerr61 min
May 14, 12:27 AM CDTSevere Thunderstorm WarningEWXDimmit13 min
May 14, 12:19 PM CDTSpecial Weather StatementEWXKerr41 min
May 14, 12:46 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr24 min
May 14, 2:47 PM CDTSpecial Weather StatementEWXKerr43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.